Utah, 2010

Dense Fog in Utah, February 2 to 3, 2010

February 2 to 3, 2010 · NWS GJT · 2 events in 2 counties and zones

Inversions and low level moisture from snow on the ground resulted in areas of dense valley fog in eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Inversions and low level moisture from snow on the ground resulted in areas of dense valley fog in eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 3:33 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 2, 3:33 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MST TUE FEB 2 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY...

FOG AND STRATUS COVER MOST OF THE EASTERN UINTA BASIN...BUT DEW
POINTS LOWERED ENOUGH TO ELIMINATE THE FOG IN MOST VALLEYS...LEAVING
ONLY THIN HAZE. WILL EXPECT THE FOG AND STRATUS TO CONTINUE NEAR
VERNAL TONIGHT...WITH THICKENING HAZE IN THE REST OF THE VALLEYS
OF WESTERN CO AND EASTERN UT. THE SPLIT TROUGH ADVERTIZED IN THE
MODELS THE LAST FEW DAYS CONTINUES ON TRACK...WITH GOOD AGREEMENT
BETWEEN THE SHORT-RANGE MODELS. THE SPLIT TROUGHS BECOME NEGATIVELY
TILTED WITH THE SOUTHERN SHORTWAVE OUTPACING THE REST OF THE SYSTEM
AS IT MOVES EAST. MOST OF THE ENERGY AND MOISTURE FROM THIS TROUGH
COMPLEX WILL REMAIN WITH THIS STRONGEST SHORTWAVE AND TRAVEL SOUTH
AND EAST OF THE FORECAST AREA WED.

THIS SOUTHERN TROUGH WILL DRAW PLENTY OF MOISTURE NORTH INTO THE FOUR
CORNERS AND SAN JUAN MOUNTAINS LATE TONIGHT THROUGH WED AND WED
NIGHT. HAVE INCREASED POPS ACROSS SW CO AND SE UTAH WED AND WED
NIGHT.

THE REST OF THE SPLIT SYSTEM WILL MOVE THROUGH THE AREA THU. THERE
WILL BE LESS MOISTURE...BUT THE TROUGH IS SHARP WITH DECENT
AMPLITUDE. IT SHOULD BE STRONG ENOUGH TO PRODUCE A BAND OF SCATTERED
TO WIDESPREAD PRECIPITATION MOVING ACROSS MUCH OF THE FORECAST AREA
FROM WEST TO EAST OF THU. THE BEST SNOWFALL OUGHT TO OCCUR AS THE 700
MB TROUGH PASSES OVERHEAD AND THE WINDS OVER THE MOUNTAINS MIDSLOPES
AND HIGHER TURN TO THE NORTHWEST. HAVE INCREASED CLOUDS AND POPS
THROUGH THU TO SHOW THIS MOVEMENT.

&&

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UPPER TROUGH AXIS IS EAST OF THE DIVIDE THURSDAY NIGHT LEAVING
NORTHWESTERLY FLOW ALOFT. SHOWERS WILL CONTINUE OVER THE NORTHERN
MOUNTAINS THROUGH THE NIGHT. RIDGE BUILDS AND SHIFTS OVERHEAD
FRIDAY. A FEW LIGHT SHOWERS OVER THE HIGHER TERRAIN ARE POSSIBLE.
ECMWF KEEPS THE RIDGE FAIRLY CLEAN WITH THE GFS CONTINUING TO BRING
A WEAK DISTURBANCE THROUGH THE RIDGE. BLENDED THE MODELS LEAVING A
SLIGHT CHANCE SHOWERS OVER THE MOUNTAINS.

THE NEXT TROUGH DIGS INTO NV SATURDAY NIGHT WITH A FEW WEAK
IMPULSES MOVING INTO THE REGION IN SOUTHWESTERLY FLOW. THE LOW IN
PROGGED TO ENTER THE FOUR CORNERS REGION LATE SATURDAY INTO SUNDAY.
A SECONDARY LOW DIGS ALONG THE WESTERN EDGE OF THE TROUGH AND HELPS
ELONGATE THE TROUGH WEST TO EAST. CONFIDENCE NOT VERY STRONG IN THE
EXTENDED MODEL SCENARIO...THEREFORE KEPT THE CURRENT FORECAST TREND.

&&

.AVIATION...
IFR CONDITIONS IN LOW CLOUDS AND FOG WILL PERSIST IN THE UINTA BASIN
IMPACTING KVEL AIRPORT TONIGHT AND WEDNESDAY.  KCNY AIRPORT AND
AIRPORTS ALONG THE COLORADO RIVER...INCLUDING KGJT...KRIL...AND
KEGE...WILL HAVE MVFR CONDITIONS IN HAZE AND FOG AFTER 05Z TONIGHT
AND WED MORNING. OTHERWISE VFR CONDITIONS WILL PREVAIL FOR MUCH THE
REST OF THE AREA TONIGHT THROUGH WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....AS
AVIATION.....CJC
Hazardous weather outlook, Feb 2, 6:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE FEB 2 2010

COZ001>014-017>023-UTZ022>025-027>029-031300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE FEB 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS POSSIBLE IN SOME OF THE VALLEY AREAS THIS MORNING...
ESPECIALLY IN THE UINTA BASIN IN NORTHEAST UTAH...AND ON THE GRAND
FLAT IN EAST CENTRAL UTAH. VISIBILITY MAY FALL BELOW ONE MILE AT
ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY NIGHT AND THURSDAY...THERE WILL BE A CHANCE OF SNOW OVER
THE MOUNTAINS AND VALLEYS ABOVE 6000 FEET...BUT DECREASE THURSDAY
NIGHT. THE WEATHER SYSTEM IS EXPECTED TO BE WEAK AND POTENTIAL
SNOWFALL WILL BE LIGHT...BUT MODERATE AMOUNTS MAY BE POSSIBLE OVER
THE MOUNTAIN PASSES.

SATURDAY NIGHT THROUGH MONDAY...ANOTHER PACIFIC STORM WILL BRING
ANOTHER CHANCE OF MOUNTAIN SNOW.  CONFIDENCE ON THE TIMING AND
STRENGTHS OF THESE PACIFIC WAVES IS LOW...BUT THE WEATHER PATTERN
ACROSS THE PACIFIC OCEAN REMAINS ACTIVE AND SOME OF THIS ENERGY WILL
MOVE ACROSS UTAH AND COLORADO.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 2, 8:00 PM MST to February 3, 12:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Public
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog reduced visbilities to a quarter mile or less in some areas, including Interstate 70.

Dense Fog, Eastern Uinta Basin

When
February 3, 1:00 AM MST to 12:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Visibilities were reduced to a quarter mile or less in some areas within the eastern Uintah Basin, including the town of Vernal. Snow grains precipitated out of the fog resulting in locally slick roads.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204638, 204639.